NOTICE: This page is written by medical professionals solely for the use of NCC Ride Leaders in case of an emergency. If in doubt, immediately call 911 for professional assistance.
Hypoglycemia—or as cyclists call it, bonking—is a condition in which your blood sugar (glucose) level is lower than normal. Glucose is your body’s main energy source.
- An irregular or fast heartbeat
- Pale skin
- Tingling or numbness of the lips, tongue or cheek
Possible Treatments: Keep a source of fast-acting sugar with you. At the first sign of low blood sugar, eat or drink 15 to 20 grams of fast-acting sugar. Examples include:
- 3 to 4 glucose tablets (found at most drugstores)
- 4 ounces of regular soda
- 4 ounces of fruit juice
- 2 tablespoons of raisins
- 1 tablespoon of honey
If consuming fast-acting sugar does not improve your symptoms within 20 minutes, go to an emergency room.
If you have severe hypoglycemic spells, wear a medical alert bracelet or carry a card in your wallet describing this condition. If you have a severe hypoglycemic reaction and are unable to give this information, it will help medical staff provide proper care.
When to seek medical advice: Call your health care provider right away if any of these symptoms of low blood sugar occur:
- Fatigue or headache
- Trembling or excess sweating
- Feeling anxious or restless
- Vision changes
When to Call 911: Contact emergency services right away if any of these occur:
- Loss of consciousness